Results 1 to 4 of 4

Thread: Palpitation concern

  1. #1
    Join Date
    Mar 2011
    Posts
    463

    Palpitation concern

    Some years back I was prescribed Amitriptyline by a gastroenterologist for stomach issues. He was aware that as well as reflux I suffered from anxiety. I started on 10mg but got palpitations which worried me so I came off it. I would like to give it another go but am worried.

    So my question is are palpitations a side effect that will go away after one has been on the medication for a while?

    Belle

  2. #2
    Join Date
    Jan 2017
    Posts
    2,405

    Re: Palpitation concern

    Quote Originally Posted by Belleblue View Post
    Some years back I was prescribed Amitriptyline by a gastroenterologist for stomach issues. He was aware that as well as reflux I suffered from anxiety. I started on 10mg but got palpitations which worried me so I came off it. I would like to give it another go but am worried.

    So my question is are palpitations a side effect that will go away after one has been on the medication for a while?

    Belle
    Palpitations are normal, Belle. Which is a good thing because the heart is a chaotic organ. Everyone experiences them, but many of us tend to notice them more because we tend to be hyper vigilant on physical symptoms, plus anxiety can also exacerbate them and this can be especially the case when first taking ADs as heightened anxiety is then quite common. That said, most ADs list palpitations as a side-effect with incidents of 1-10%, but how much of this is a direct effect of the AD and how much the above factors is hard to say.

    Amitriptyline 10mg is a very small dose. The recommenced dose for anxiety and depression is 75-150mg/day (up to 300mg as a hospital inpatient) so I'd be surprised if it had a significant impact on the heart. Certainly, discuss this with your GP, but unless you have significant cardio-vascular disease amitriptyline is unlikely to harm.
    __________________
    .

    - - What to know about: Telepsychiatry | Teletherapy - -




    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

  3. #3
    Join Date
    Mar 2011
    Posts
    463

    Re: Palpitation concern

    Hi Ian, I hope all is well with you.
    I wasn't aware that heightened anxiety was a common start up side effect with TCAs, I always thought that was just the SSRIs/SNRIs. So it could be just an initial SE and may be worth another try. To the best of my knowledge I have no heart issues.

    Many thanks for replying, I always value your opinion.

    Belle

  4. #4
    Join Date
    Jan 2017
    Posts
    2,405

    Re: Palpitation concern

    Quote Originally Posted by Belleblue View Post
    I wasn't aware that heightened anxiety was a common start up side effect with TCAs, I always thought that was just the SSRIs/SNRIs.

    So it could be just an initial SE and may be worth another try.
    As a generalisation the initial TCA side-effects tend to be less severe than from SSRI/SNRIs, as do withdrawal symptoms, but they may still occur, Belle. It all comes down to individual biology. If the heightened anxiety becomes more than an inconvenience then please seek help from your GP as there is no need to suffer. Trying to white-knuckle through it is counterproductive.

    To the best of my knowledge I have no heart issues.
    Then amitriptyline is unlikely to cause any significant problems. I've been taking the TCA dosulepin, which is so cardio toxic that the UK drug regulator removed it from the BNF and is limiting its availability, at above the maximum recommended dose for about 25 years and my ancient heart is fine despite having been under extra pressure since I had half a lung removed 14 years ago. I do get an ECG every year as part of a comprehensive annual check up.
    __________________
    .

    - - What to know about: Telepsychiatry | Teletherapy - -




    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Palpitation?
    By Scooter86 in forum Palpitations, Ectopics, Missed beats, Heart Worries
    Replies: 0
    Last Post: 21-07-20, 13:22
  2. palpitation/neck pulsing/head rush with 5htp*big concern*
    By scorpion91 in forum Palpitations, Ectopics, Missed beats, Heart Worries
    Replies: 1
    Last Post: 09-08-15, 18:10
  3. Is this a palpitation?
    By Amandala in forum Palpitations, Ectopics, Missed beats, Heart Worries
    Replies: 2
    Last Post: 18-06-14, 18:09
  4. My Palpitation?
    By peter34uk in forum Palpitations, Ectopics, Missed beats, Heart Worries
    Replies: 2
    Last Post: 02-07-10, 21:36
  5. Think I just had a palpitation
    By peter34uk in forum Health Anxiety
    Replies: 8
    Last Post: 24-12-09, 13:16

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •